MAUDE Adverse Event Report: INTUITIVE SURGICAL, INC SUREFORM; 8MM STAPLER

INTUITIVE SURGICAL, INC SUREFORM; 8MM STAPLER
Model Number 488530-13
Medical Device Problem Code Difficult to Open or Close (2921)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 12/04/2025
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Intuitive surgical, inc.(isi) did receive the sureform 30 stapler and stapler 30 white reload with an alleged issue to perform failure analysis.However, failure analysis is not complete.
 
Event or Problem Description
It was reported that during a da vinci-assisted surgical procedure, since the forceps were not opening and closing at the beginning, it was not possible to open and close properly when actually trying to use them.The procedure was completing as planned with no reported injury.
 
Event or Problem Description
Refer to h11 for follow-up information.
 
Additional Manufacturer Narrative
Intuitive surgical, inc.(isi) did receive the sureform 30 stapler and sureform 30 white reload with an alleged issue to perform failure analysis.The stapler was installed with an in-house white reload and engaged the instrument onto the in-house system with no issue.The instrument passed initialization, and intuitive motion tests during tests.The instrument open and close with no issue.The instrument successfully clamped and fired the in-house reload.No issue during the process of unclamping, however, during the first firing attempt using an in-house white reload, a staple was not successfully deployed.Performed a second firing with in-house gray reload and all staples were deployed successfully.The instrument was found to have functional test firing failure based the customer¿s logs.The logs showed a firing failure ¿tissue too thick¿ on one occasion causing an auto detection failure.The instrument came with a white reload and visual inspection showed the white reload had a broken switch.Removed the white reload from the field, installed an in-house white reload (with no issue) then onto an in-house system and fired on a test sheet.The instrument fired successfully, and the resultant staple-line was visually inspected.The cutline appeared inconsistent, with one staple unsuccessfully fired.Please refer to the report with mfr report number 2955842-2026-02515 for the complete investigation of the sureform 30 white reload.
 
Event or Problem Description
Refer to h11 for follow-up information.
 
Additional Manufacturer Narrative
Initial findings were partially confirmed by engineering.The reload was returned with a stapler instrument that experienced a firing failure with a white reload.The firing was completed to ~28% and the instrument was not used again.During install, the graphical interface (gui) was used to manually select the reload color.The driver of the instrument exhibited significant damage to the cutting edge, indicating interaction with something hard.Additional findings with the instrument were witness marks on the lockout cover that indicate switch interaction.Review of the returned reload aligns with the completion percentage in the logs.The reload appears partially fired with proximal staples deployed.The reload was found to have a broken tail, cartridge damage to the tail where the switch is held, a crack in the cartridge body, and a fragment from a broken switch still lodged in the tail.The tail was still full attached to the cartridge body but exhibited a fracture point.The switch fragment was removed and measures 1.02mm x 3.73mm.The remaining switch fragment or fragments were not found with the reload and were not returned.No fragments were found within the stapler jaws.Based on the significant damage to the cartridge tail, switch component and driver of the instrument used during the firing failure, it is likely that the switch component of the reload was misaligned within the channel during reload installation.The reload was seated with a misaligned switch, causing damage to the tail of the cartridge, but defeating the lockout mechanism enough to initiate the fire.With the switch misaligned, it is likely that during the fire, the driver rammed into the switch component, resulting in fracture of the switch and firing forces to spike.With the increased firing forces, the firing threshold was reached and the system halted the firing.Proper use of the installation tool will ensure the reload tail and switch are align within the channel during seating, preventing damage to the instrument and reload.Initial findings were partially confirmed.The procedure logs were reviewed and confirm the instrument experienced a tissue too thick to continue firing failure on the only install in the field.The firing failure occurred with a white reload.Firing was tested in-house with the returned instrument and fully deployed all staples, however the cut line was jagged.Although primary failure analysis coded the firing failure as replicated, a partial fire was not replicated during testing.The cut-line during testing is jagged due to the damage found on the knife.The instrument jaws were disassembled.Witness marks were observed on the lockout cover, which can indicate reload installation difficulties.The witness marks are likely caused by interaction with the switch component of a reload.No loose or lodged components were found during disassembly.The lockout mechanism could be defeated manually and sprung back into the channel upon release.The driver knife cutting edge was inspected and found with significant mechanical deformation.The deformation to the cutting edge is the likely cause of the jagged cut line observed during testing.As no lodged components, such as the switch, were observed within the instrument, the root cause of the partial fire can be determined.The root cause of the damage to the driver cutting edge is related to firing across hard objects.

Brand Name
SUREFORM
Common Device Name
8MM STAPLER
Manufacturer (Section D)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA 95051
Manufacturer (Section G)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA 95051
Manufacturer Contact
izabel nielson
3410 central expressway
santa clara, CA 95051
4085232100
MDR Report Key24035848
Report Number2955842-2026-00484
Device Sequence Number10472811
Product Code NAY
UDI-Device Identifier10886874121723
UDI-Public(01)10886874121723(10)U10250123
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K211997
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign
Initial Reporter Occupation Non-Healthcare Professional
Remedial Action Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 03/06/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number488530-13
Device Catalogue Number488530
Device Lot NumberU10250123 0009
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/09/2026
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 12/17/2025
Supplement Date Received by Manufacturer01/12/2026
02/09/2026
Initial Report FDA Received Date01/12/2026
Supplement Report FDA Received Date01/29/2026
03/06/2026
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured01/23/2025
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
DA VINCI INSTRUMENTS AND ACCESSORIES
Patient SexUnknown